Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Elko, NV

May 6, 2017Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 6, 2017, 4:42 PM PDT for Elko County, Nevada. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 4:42 PM PDT (23:42 UTC)
Expired
May 6, 2017, 5:45 PM PDT
In force
63 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 72 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS55 KLKN 062342
SVRLKN
NVC007-070045-
/O.NEW.KLKN.SV.W.0014.170506T2342Z-170507T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
442 PM PDT SAT MAY 6 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Western Elko County in northeastern Nevada...

* Until 545 PM PDT

* At 440 PM PDT, a severe thunderstorm was located near South Fork,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. These storms have 
           already produced winds over 50 mph at automated sites. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...Interstate 80, 
  Elko, Carlin, South Fork, Ruby Lake, Lee, Jiggs, Ryndon, Spring
  Creek, Tuscarora, Adobe Summit, Harrison Pass, Lamoille Summit,
  Chicken Creek Summit, Emigrant Mine and North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4161 11576 4012 11540 4013 11594 4071 11617
      4100 11616 4100 11628 4154 11649
TIME...MOT...LOC 2340Z 164DEG 49KT 4071 11580 

HAIL...0.75IN
WIND...60MPH
 
$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:25 PM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 6, 2:25 PM PDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 PM PDT Sat May 6 2017

.SYNOPSIS...Showers and thunderstorms are expected to affect much
of northern and central Nevada through early next week.

&&

.SHORT TERM...Tonight through Tuesday. Initial shower development
began west of Winnemucca and east of the Rubies with a drier area
in between. By noon, radar coverage indicated that the best
storms were over Elko County with double digit VILS popping up
in a storm cell south of Jackpot. By 2 pm, widespread coverage of
mediocre storms developed north of highway 50 and east of
Winnemucca. Received several reports of downburst winds with
little precipitation. Wind gusts are generally meeting Wind
Advisory criteria across central Nevada with over 50 mph on Warm
Springs Summit in Nye County being the earliest significant
report. Model agreement is a little better than previous model
runs. However the duration of the convective potential in northern
Nevada will be in question as the low possibly moves as far south
as the Baja peninsula before ejecting northeast.

Tonight through Sunday night. Winds will be diminishing this
evening across central Nevada. Low pressure off the central
California coast will move inland over southern California. This
will be the best opportunity for a fresh fetch of moisture to get
infused into the LKN CWFA. Cape values are pinging off the 1200
J/Kg mark through early this evening along a stretch of real
estate from east of Winnemucca through the Owyhee desert area of
Elko County, much the same corridor as yesterday's severe storms.
Cape values are showing similar values on Sunday afternoon and
evening with possibly a slight easterly shift of the expected
severe storm track. Highs will be in the 60s. Lows will range from
the mid 30s to the mid 40s.

Monday through Tuesday. Low pressure will continue digging south,
entering the Baja region. This will focus the best convection
potential on areas south of the highway 50 convergence zone.

.LONG TERM...Tuesday night through next Saturday Night

As the closed low moves off into Arizona/New Mexico on Tuesday
night, there may be a few wrap-around showers in the southeastern
portion of our CWA through Wednesday, but otherwise the
atmosphere will be drying out as a ridge builds into the Great
Basin. It will be short-lived, however, as southwest flow starts
to build into western Nevada late Wednesday as another large scale
low will affect the Pacific NW and begins to push the ridge
eastward through Thursday.

Long term models are beginning to position the track of the next
low further north. At this time it appears that Nevada would be on
the southern end of any moisture and showers would be limited to
very northern counties. Trimmed back pops slightly northward but
not a great deal keeping in mind this is nearly a week away.

High temperatures will be in the 60s and 70s with lows in the 30s
and 40s. The warmest days should be Wednesday and Thursday as the
ridging will dominate during this time frame.

&&

.AVIATION...Scattered showers and thunderstorms occurring this
afternoon primarily across northern Nevada will decrease this
evening, diminishing around sunset. Gusty downburst
winds gusting near 45 kts are possible in the vicinity of
thunderstorms as well as small hail and lightning.

Strong south winds at KELY and KTPH gusting to 40-45 kts will begin to
decrease around 02Z.

Moisture from the south will begin to bring showers to KTPH around
06Z and KELY Sunday morning around 17Z.

&&

.HYDROLOGY...River and creek levels will likely rise as there is
the potential for increased rainfall during the weekend and early
next week as an active weather pattern sets up. The location of
the system and attendant moisture will play a role on where the
rain will occur. This will need to be watched carefully as in many
locations, the ground still holds a lot of water and runoff into
fast running creeks and streams is likely.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Comus, near Winnemucca: Minor to moderate
flooding continues.

Bruneau River - near Rowland: moderate flooding.

The following rivers are running high, but are below flood stage
at this time:

Wildhorse Dam - at Wildhorse

Owyhee River - near Mountain City

Jarbidge River - below Jarbidge

Martin Creek - near Paradise Valley

Mary's River - near Deeth

Humboldt River - Battle Mountain: higher than normal flows
continue. The river may rise into minor flood stage as
temperatures warm and precip chances increase.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM PDT this evening for South Central Elko
County-Southeastern Elko County.

Wind Advisory until 11 PM PDT this evening for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

92/90/90

In the hours before

Local storm report, May 6, 2:14 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
214 PM PDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     DOWNBURST        2 NNE ELKO              40.86N 115.74W
05/06/2017                   ELKO               NV   OFFICIAL NWS OBS

            51 KT OR 59 MPH GUST REPORTED ON RSOIS. THIS
            WAS PRODUCED FROM A SHOWER'S MICROBURST.

&&
Special weather statement, May 6, 3:38 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Elko NV
338 PM PDT SAT MAY 6 2017

NVZ030-036-062315-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
338 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT...
NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 415 PM
PDT...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near
Argenta, moving northwest at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Battle Mountain, Dunphy, Argenta, Beowawe, Crescent Valley and Mule
Canyon Reclamation Project.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4037 11643 4034 11657 4076 11707 4091 11643
TIME...MOT...LOC 2237Z 139DEG 41KT 4058 11669

CS
Local storm report, May 6, 3:54 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DOWNBURST        2 NNE ELKO              40.86N 115.74W
05/06/2017                   ELKO               NV   OFFICIAL NWS OBS

            GUST OF 49 KT OR 56 MPH REPORTED ON RSOIS.

&&
Special weather statement, May 6, 4:16 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
416 PM PDT SAT MAY 6 2017

NVZ037-041-070000-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
416 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE AND SOUTH
CENTRAL EUREKA COUNTIES UNTIL 500 PM PDT...

At 416 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Duckwater, moving north at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Nye
and south central Eureka Counties.

LAT...LON 3878 11602 3876 11626 3931 11645 3935 11604
TIME...MOT...LOC 2316Z 171DEG 33KT 3887 11616

99
Special weather statement, May 6, 4:19 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Elko NV
419 PM PDT SAT MAY 6 2017

NVZ030-070015-
Humboldt County NV-
419 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 515
PM PDT...

At 419 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Winnemucca, moving northwest at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Humboldt
County.

LAT...LON 4093 11783 4085 11803 4086 11805 4131 11843
      4143 11811
TIME...MOT...LOC 2319Z 152DEG 30KT 4097 11799

bb
Special weather statement, May 6, 4:23 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
423 PM PDT SAT MAY 6 2017

NVZ031-034-038-039-070015-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
423 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
515 PM PDT...

At 422 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deeth, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...Interstate 80, Charleston, Ruby Valley,
Jarbidge, Clover Valley, Deeth, Gibbs Ranch, ngel Lake, Secret Pass,
Star Valley and Halleck, and the Ruby Mountains.

LAT...LON 4076 11501 4068 11542 4199 11578 4200 11502
TIME...MOT...LOC 2322Z 164DEG 31KT 4099 11520

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:07 PM PDTSpecial Weather StatementLKN53 min
May 5, 5:29 PM PDTSpecial Weather StatementLKN61 min
May 5, 6:33 PM PDTSpecial Weather StatementLKN42 min
May 5, 7:09 PM PDTSpecial Weather StatementLKN66 min
May 5, 7:29 PM PDTSpecial Weather StatementLKN46 min
May 5, 8:21 PM PDTSpecial Weather StatementLKN39 min
May 6, 11:37 AM PDTAreal Flood WarningLKNElko8 days
May 6, 3:38 PM PDTSpecial Weather StatementLKN37 min
May 6, 3:44 PM PDTSevere Thunderstorm WarningLKNElko61 min
May 6, 4:05 PM PDTSevere Thunderstorm WarningLKNEureka, Lander55 min
May 6, 4:16 PM PDTSpecial Weather StatementLKN44 min
May 6, 4:19 PM PDTSpecial Weather StatementLKNHumboldt56 min
May 6, 4:23 PM PDTSpecial Weather StatementLKNElko52 min
May 6, 4:32 PM PDTSevere Thunderstorm WarningLKNEureka, Nye28 min
May 6, 4:46 PM PDTSpecial Weather StatementLKNElko59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.